Patients urged to check adrenaline pens after three batches recalled

Notice has been issued by PharmaSwiss as the pens may fail to produce an injection

Should patients have any concerns in relation to this matter, they should consult their doctor or pharmacist.

Should patients have any concerns in relation to this matter, they should consult their doctor or pharmacist.

 

Three batches of adrenaline pens used to treat acute allergic reactions have been recalled by the manufacturer, the State’s medicines watchdog has said.

The Health Products Regulatory Authority (HPRA) said the recall applied to all lots of Emerade 150mcg pre-filled pens, Emerade 300mcg pre-filled pens and Emerade 500mcg pre-filled pens.

The recall was issued by pharmaceutical company PharmaSwiss as the pens may fail to produce an injection when used due to failure of the pen to activate and the potential for a blocked needle.

The products are used for the emergency treatment of acute allergic (anaphylactic) reactions. Emerade is indicated as an emergency supportive therapy to treat severe anaphylaxis in children and adults.

Anyone who possesses an Emerade pen for their own use or for someone in their care is urged to ensure that their pens are brought back to their pharmacy and immediately replaced with an alternative product.

The cause of the activation failures and the defect rate remain unknown. The HPRA said no other brand of adrenaline pen is impacted by the recall.

“If you have not as yet been contacted by your pharmacist, please check for any Emerade pens in your possession and in other locations,” said the HPRA.

“If you are in the possession of any Emerade pen, please return it to your pharmacy where you will receive a replacement alternative product.

“In line with existing medical guidelines, it is advised that patients continue to carry two pens at all times.”

This is a separate issue to a potential needle blockage issue for Emerade pens which was previously communicated by the HPRA in July 2018 and July 2019.

“It is possible, however, for both defects to be present in a pen with the potential for failure of administration of this potentially life-saving medication,” continued the HPRA.

In addition, patients should seek immediate medical attention following administration of any autoinjector. Should patients have any concerns in relation to this matter, they should consult their doctor or pharmacist.

Separately, the European Medicine’s Agency (EMA) last week issued a recall of a heartburn medicine as a precaution amid fears it contains traces of a cancer-causing chemical.

The notice was issued for ranitidine medicines after nitrosamine impurities were identified in batches of the product. An EU-wide review into the matter is underway.

The EMA has directed that pharmaceutical companies manufacturing medicines containing chemically synthesised active substances review them for the possible presence of nitrosamines and test all products at risk.